Subacute Flair Reactions

Flair reactions feel like your normal pain only worse. They are self limited nuisance complications, not generally indicative of a more serious underlying problem.

Subacute flair reaction is a term that we use to describe irritative reactions after epidural steroid injections. Patients state that these reactions feel like their normal pain only worse. The reactions characteristically start 6-8 hours after the injection and usually last for 18-24 hours, although severe reactions may last up to 2-3 days. Reactions have been observed with all steroid preparations and with injections in all spinal areas, although symptoms and the time course of these reactions do vary somewhat. These reactions are probably not to the steroid itself but rather to the vehicle or diluent used. All steroids as a chemical class are insoluble in water and the liquids used by the drug manufacturers to dissolve or suspend the medication are irritating to nervous tissue. These reactions are always temporary, with most lasting 1-2 days. We at Schlesinger Pain Centers have never had a case of arachnoiditis following steroid injection.

Leave Your Comment